Alert archive / Oklahoma / Flash Flood Warnings in 2016

Flash Flood Warning 68, NWS Norman, OK

June 12, 2016Carter County, Garvin County, Murray County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 12, 2016, 12:27 PM CDT for Carter County, Garvin County, Murray County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2016, 12:27 PM CDT (17:27 UTC)
Expired
Jun 12, 2016, 3:30 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Carter County, OK, Garvin County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 84 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:40 PM CDTFLASH FLOOD5 N Sulphur, OKCOUNTY ROAD CLOSED DUE TO HIGH WATER. REPORTED BY MURRAY COUNTY SHERIFF DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 73 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1188 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WGUS54 KOUN 121727
FFWOUN
OKC019-049-099-122030-
/O.NEW.KOUN.FF.W.0068.160612T1727Z-160612T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1227 PM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CARTER COUNTY IN SOUTHERN OKLAHOMA...
  MURRAY COUNTY IN SOUTHERN OKLAHOMA...
  SOUTHEASTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 330 PM CDT

* AT 1224 PM CDT...DOPPLER RADAR INDICATED HEAVY RAIN CONTINUED TO
  FALL FROM NEAR ELMORE CITY AND WYNNEWOOD... SOUTH TO DAVIS AND THE
  TURNER FALLS AREAS. RAINFALL AMOUNTS OF 2 TO 5 INCHES OF RAIN HAVE
  FALLEN. FLASH FLOODING IS ALREADY OCCURRING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SULPHUR...DAVIS...WYNNEWOOD...ELMORE CITY...KATIE...DOUGHERTY...TURNER
  FALLS...POOLEVILLE...LAKE OF THE ARBUCKLES AND HENNEPIN.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. TURN
AROUND... DONT DROWN.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3469 9745 3470 9694 3464 9693 3460 9693
      3459 9692 3439 9689 3438 9744

$$

30

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 6:39 AM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jun 12, 6:39 AM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Norman OK
639 AM CDT SUN JUN 12 2016

.DISCUSSION...
The 12/12Z TAF discussion is below.

&&

.AVIATION...
Numerous showers and thunderstorms will continue this morning,
generally southeast of I-44. These storms may affect (or at least
be in the vicinity of) KOKC/KOUN/KLAW. Elsewhere, confidence and
expected coverage is too low to include in TAFS this morning. In
addition, lower (MVFR or perhaps IFR) ceilings may temporarily
affect KGAG and KWWR this morning. More isolated storms are
expected to develop this afternoon, but coverage is too low to
include at any sites.

Overnight, a complex of thunderstorms may approach KGAG and KWWR
toward the end of period. PROB30s were included to account for
this possibility. MVFR ceilings may also develop toward 12Z
tomorrow morning, but opted not to include in TAFS for now.

Mahale

&&

.PREV DISCUSSION... /issued 412 AM CDT SUN JUN 12 2016/

DISCUSSION...
Scattered showers and thunderstorms have developed in the
vicinity of a mid-level low across southwest Oklahoma. The
HRRR, HRRRX, and the 00Z 4KM NAM indicate scattered thunderstorms
will continue to slowly shift eastward through the morning into
the afternoon. Therefore, increased shower/storm chances to likely
along and southeast of Interstate-44 this morning. The primary
threat will be localized flooding as these storms are very
efficient rain producers (based on radar and surface
observations).

A MCS is expected to develop across the High Plains later
today/tonight. Remnants from the MCS may affect northwest Oklahoma
early Monday morning. Isolated to scattered thunderstorms are
expected to develop once again Monday afternoon. Greatest risk
will be along and east of Interstate-35, where there will be lowered
heights aloft.

By Tuesday, a compact mid-level trough is expected to move into
the Great Plains. Current model consensus still indicates the
greatest ascent will stay north of Oklahoma. However, effective
bulk shear around 30 knots and MLCAPE > 4000 J/kg would be
sufficient for severe storms/supercells if any storms are able to
develop in Oklahoma.

Hot temperatures--especially across western Oklahoma and western
north Texas--are expected Tuesday through Friday. The GFS is most
aggressive with 850 mb temps 30C+ near the Texas/Oklahoma panhandle
border. The ECMWF is not as aggressive with the low-level thermal
fields, but still opted to bump temperatures up slightly Thursday
and Friday. Areas east of I-35 could get close to or exceed heat
advisory criteria based on current temperature/dewpoint
forecasts.

There is still evidence--especially in the GFS--of a possible
backdoor front late in the week. Overall confidence is low, but
will cool temperatures slightly on Saturday.

Mahale

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  87  71  89  73 /  50  10  30  20
Hobart OK         90  72  94  75 /  30  10  20  10
Wichita Falls TX  89  72  94  75 /  50  20  20  10
Gage OK           91  70  94  72 /  20  30  20  10
Ponca City OK     89  71  90  74 /  30  10  30  20
Durant OK         86  71  88  74 /  60  30  30  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

17/10/10
Hazardous weather outlook, Jun 12, 12:20 PM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
1220 PM CDT SUN JUN 12 2016

OKZ004>048-050>052-TXZ083>090-131330-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1220 PM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
AN AREA OF THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA IS EXPECTED TO
PERSIST THROUGH THE AFTERNOON HOURS WITH THE POTENTIAL FOR
ADDITIONAL DEVELOPMENT ACROSS PORTIONS OF CENTRAL AND SOUTHERN
OKLAHOMA INTO WESTERN NORTH TEXAS. HEAVY RAIN COULD CONTINUE TO LEAD
TO LOCALIZED FLASH FLOODING. GUSTY WINDS... AND FREQUENT LIGHTNING
WILL BE ALSO BE POSSIBLE... BUT ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS ON MONDAY...TUESDAY...AND
FRIDAY NEXT WEEK. HEAVY RAINFALL WILL CONTINUE TO BE A HAZARD WITH
ANY STORMS. ON TUESDAY...THERE IS A MARGINAL RISK OF SEVERE
WEATHER NORTH AND EAST OF A LINE FROM WOODWARD... TO LAWTON... TO
PAULS VALLEY... TO ADA OKLAHOMA.

.HEAT...
INCREASING TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN HIGH
AFTERNOON HEAT INDICES FROM TUESDAY ONWARD...REACHING 100 TO 105
AT TIMES ACROSS MUCH OF CENTRAL AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

30/26

In the hours before

Local storm report, Jun 12, 10:55 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLASH FLOOD      6 E DUNCAN              34.50N 97.85W
06/12/2016                   STEPHENS           OK   AMATEUR RADIO

            STATE HIGHWAY 29 CLOSED DUE TO HIGH WATER.

&&

FM
Local storm report, Jun 12, 11:21 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1121 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      DUNCAN                  34.50N 97.96W
06/12/2016                   STEPHENS           OK   AMATEUR RADIO

            ONE FOOT DEEP WATER OVER US HIGHWAY 81 IN CENTRAL PART OF
            DUNCAN.

&&

FM
Local storm report, Jun 12, 11:30 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1130 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     FLASH FLOOD      MAYSVILLE               34.82N 97.41W
06/12/2016                   GARVIN             OK   LAW ENFORCEMENT

            ONGOING FLASH FLOODING IN AND AROUND MAYSVILLE.

&&

FM
Local storm report, Jun 12, 11:36 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1136 AM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLASH FLOOD      3 S PAOLI               34.78N 97.26W
06/12/2016                   GARVIN             OK   PUBLIC

            HIGH WATER RESCUE SOUTH OF PAOLI.

&&

FM
Local storm report, Jun 12, 12:16 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1216 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     FLASH FLOOD      LAWTON                  34.60N 98.42W
06/12/2016                   COMANCHE           OK   AMATEUR RADIO

            ONE FOOT DEEP WATER FLOWER MOUND ROAD AND CACHE ROAD. SE
            60TH AND BISHOP ROAD IMPASSABLE DUE TO HIGH WATER. CAR
            STRANDED IN RUSHING WATER ONE MILE EAST OF INTERSTATE 44
            ON GORE AVE.

&&

FM
Local storm report, Jun 12, 12:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1224 PM CDT SUN JUN 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     FLASH FLOOD      TURNER FALLS            34.43N 97.15W
06/12/2016                   MURRAY             OK   LAW ENFORCEMENT

            PARK AREA CLOSED DUE TO HIGH WATER. REPORTED BY MURRAY
            COUNTY SHERIFF DEPT.

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:03 PM CDTSpecial Weather StatementOUNCanadian27 min
Jun 11, 7:05 PM CDTSpecial Weather StatementOUNBlaine55 min
Jun 11, 7:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey17 min
Jun 12, 2:09 AM CDTSpecial Weather StatementOUNGreer51 min
Jun 12, 2:16 AM CDTSpecial Weather StatementOUNMcClain59 min
Jun 12, 2:48 AM CDTSpecial Weather StatementOUNGreer42 min
Jun 12, 2:59 AM CDTSpecial Weather StatementOUNMcClain61 min
Jun 12, 3:30 AM CDTSpecial Weather StatementOUNWashita45 min
Jun 12, 3:32 AM CDTSpecial Weather StatementOUNComanche43 min
Jun 12, 3:38 AM CDTAreal Flood AdvisoryOUNCleveland, Garvin, Grady, McClain, Pottawatomie3 hr
Jun 12, 3:55 AM CDTSpecial Weather StatementOUNCleveland, Garvin, McClain65 min
Jun 12, 3:58 AM CDTSpecial Weather StatementOUNCarter, Murray62 min
Jun 12, 4:12 AM CDTSpecial Weather StatementOUNWashita48 min
Jun 12, 4:17 AM CDTSpecial Weather StatementOUNComanche43 min
Jun 12, 4:31 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Johnston, Murray, Pontotoc3 hr
Jun 12, 4:34 AM CDTSpecial Weather StatementOUNCoal56 min
Jun 12, 4:39 AM CDTFlash Flood WarningOUNCleveland, Garvin, McClain, Pottawatomie3 hr
Jun 12, 4:56 AM CDTSpecial Weather StatementOUNCleveland, Garvin, Johnston, Murray, Pottawatomie64 min
Jun 12, 4:58 AM CDTSpecial Weather StatementOUNGrady62 min
Jun 12, 5:00 AM CDTSpecial Weather StatementOUNKiowa45 min
Jun 12, 5:07 AM CDTAreal Flood AdvisoryOUNCoal, Hughes, Johnston, McClain, Pontotoc, Pottawatomie and 1 more3 hr
Jun 12, 5:15 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche3 hr
Jun 12, 5:37 AM CDTSpecial Weather StatementOUNCoal, Hughes, Pontotoc, Seminole53 min
Jun 12, 5:42 AM CDTSevere Thunderstorm WarningOUNCotton33 min
Jun 12, 5:50 AM CDTAreal Flood AdvisoryOUNGrady3 hr
Jun 12, 5:59 AM CDTFlash Flood WarningOUNGarvin, Johnston, Murray, Pontotoc3 hr
Jun 12, 6:02 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton33 min
Jun 12, 6:13 AM CDTFlash Flood WarningOUNCaddo, Comanche, Garvin, Grady, McClain3 hr
Jun 12, 6:40 AM CDTAreal Flood AdvisoryOUNCarter, Comanche, Cotton, Garvin, Grady, Stephens3 hr
Jun 12, 7:19 AM CDTSpecial Weather StatementOUNStephens26 min
Jun 12, 7:33 AM CDTFlash Flood WarningOUNGarvin, McClain4 hr
Jun 12, 7:35 AM CDTSpecial Weather StatementOUNCaddo25 min
Jun 12, 7:37 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Grady, Stephens38 min
Jun 12, 7:48 AM CDTSpecial Weather StatementOUNComanche27 min
Jun 12, 7:56 AM CDTFlash Flood WarningOUNCaddo, Comanche3 hr
Jun 12, 8:06 AM CDTFlash Flood Warning EmergencyOUNGarvin, McClain4 hr
Jun 12, 8:16 AM CDTAreal Flood AdvisoryOUNCaddo3 hr
Jun 12, 8:51 AM CDTFlash Flood WarningOUNCaddo, Carter, Comanche, Garvin, Grady, McClain and 1 more3 hr
Jun 12, 9:06 AM CDTFlash Flood WarningOUNCarter, Garvin, Murray3 hr
Jun 12, 9:11 AM CDTFlash Flood WarningOUNCaddo, Comanche3 hr
Jun 12, 9:15 AM CDTFlash Flood WarningOUNAtoka3 hr
Jun 12, 10:16 AM CDTFlash Flood Warning EmergencyOUNComanche, Grady, Stephens3 hr
Jun 12, 10:27 AM CDTSevere Thunderstorm WarningOUNComanche, Cotton48 min
Jun 12, 10:38 AM CDTFlash Flood WarningOUNComanche, Cotton, Stephens3 hr
Jun 12, 11:25 AM CDTFlash Flood WarningOUNGarvin, McClain3 hr
Jun 12, 11:25 AM CDTRiver Flood WarningOUNComanche, Cotton6 days
Jun 12, 12:04 PM CDTFlash Flood WarningOUNCaddo, Carter, Comanche, Garvin, Grady, McClain and 1 more3 hr
Jun 12, 12:12 PM CDTRiver Flood WarningOUNCarter, Garvin, Murray8 hr
Jun 12, 1:26 PM CDTAreal Flood WarningOUNComanche, Cotton, Stephens3 hr
Jun 12, 2:09 PM CDTAreal Flood WarningOUNGarvin, McClain6 hr
Jun 12, 2:48 PM CDTRiver Flood WarningOUNGrady17 hr
Jun 12, 2:51 PM CDTAreal Flood WarningOUNCaddo, Carter, Comanche, Garvin, Grady, McClain and 1 more6 hr
Jun 12, 3:27 PM CDTAreal Flood WarningOUNCarter, Garvin, Murray3 hr
Jun 12, 4:27 PM CDTRiver Flood WarningOUNCarter, Garvin, Murray11 hr
Jun 12, 6:36 PM CDTAreal Flood WarningOUNCaddo, Carter, Comanche, Cotton, Garvin, Grady and 3 more12 hr
Jun 12, 6:39 PM CDTSpecial Weather StatementOUNBryan36 min

Nearby

Flash Flood Warnings in Oklahoma, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.